High Wind, Grayson
- When
- November 24, 2:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Winds gusting to 60 mph brought trees down in Troutdale and across northern sections of Grayson County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Winds gusting to 60 mph brought trees down in Troutdale and across northern sections of Grayson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 24, 11:59 AM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EST THU NOV 24 2005 .AVIATION... MAINLY A WIND FCST NEXT 24 HOURS AS CIGS AND VSBYS WILL BE VFR. STRONG NW GUSTS WILL CONTINUE THRU THE AFTN THE DIMINISH DURING THE EVENING AND OVERNIGHT. LIGHT WINDS (LESS THAN 10KTS) EXPECTED TO PREVAIL BY MORNING. && .PREVIOUS DISCUSSION... (ISSUED 934 AM EST THU NOV 24 2005) SHORT TERM (REST OF TODAY)... LOWERING POPS FOR THIS AFTN IN THE WEST. LKS LIKE AIR IS TOO DRY FOR UPSLOPE THIS AFTN. ALSO MADE MINOR ADJUSTMENTS TO TEMPS AND SKY. WIND WARNINGS AND ADVISORIES WILL REMAIN UP. PREVIOUS DISCUSSION... (ISSUED 624 AM EST THU NOV 24 2005) AVIATION... LOW LEVEL WIND SHEAR THE MAIN CONCERN EARLY THIS MORNING WITH JET ALOFT CREATING QUITE A CHANGE FROM LIGHT SURFACE WINDS TO 40 KTS JUST OFF THE DECK IN SPOTS. EXPECT ONCE THE COLD FRONT PUSHES IN BY THIS AFTERNOON WILL SEE ALL MIX OUT WITH GUSTS BETTER THAN 30 KTS POSSIBLE. CIGS SHOULD BEGIN TO FILL BACK IN AND LOWER SOME ACROSS THE WESTERN SITES THIS AFTERNOON ALTHO PRECIP LIKELY SPOTTY AND MAINLY AT BLF/LWB WHERE WILL INCLUDE TEMPO MENTION BY AFTERNOON. OTHERWISE VFR WITH OCNL MVFR CONDITIONS SE WVA INTO THIS EVENING WHEN THE WIND GRADIENT SHOULD BEGIN TO DIMINISH UNDER CLEARING SKIES BY MORNING. PREVIOUS DISCUSSION... (ISSUED 542 AM EST THU NOV 24 2005) SHORT TERM (REST OF TODAY)... WITH EARLY MORNING TEMPS CONTG TO RISE...WILL SEND A QUICK UPDATE TO ALL PRODUCTS TO RAISE HIGHS A BIT MORE FOR TODAY GIVEN THAT BEST CAA IS STILL WEST OF THE MOUNTAINS. WILL ALSO DELAY FALLING TEMPS AS WELL SINCE MOST IN THE WEST SHOULD REMAIN ABOVE FREEZING UNTIL VERY LATE TODAY OR THIS EVENING. REMAINDER UNCHANGED FOR NOW. PREVIOUS DISCUSSION... (ISSUED 248 AM EST THU NOV 24 2005) SHORT TERM (TODAY THROUGH FRIDAY)... ALREADY SENT NPW TO RAISE HIGH WIND WARNING OVER PARTS OF THE NW NC MTNS AND SW VA THRU 4 PM...WITH WIND ADVISORY ELSW WEST OF THE BLUE RIDGE EXCLUDING SE WVA. CURRENT SLUG OF WARM ADVECTION BEHIND WARM FRONT THAT PRODUCED EARLIER SNOWFALL COMBINING WITH STRONG JET TO PUSH SPEEDS CLOSE TO WARNING LEVELS OVER NW NC ATTM. STRONG ARCTIC FRONT NOW OVER THE MIDWEST WILL GLIDE THRU THE REGION THIS AFTERNOON WITH ONSET OF STRONG CAA BY MID AFTERNOON AND LOWERING INVERSION LEVELS. APPEARS ALTHO GOOD SUBSIDENCE TRAILING THE FRONT AND 40-50 KT 85H JET WONT COINCIDE...IDEA OF MIXING AND ABRUPT TEMP CHANGE ALOFT LIKELY ENOUGH TO BRING STRONGER WINDS DOWN TO AT LEAST THE HIGHER PEAKS. IF MORE MIXING IS REALIZED POTENTIAL FOR STRONGER WINDS IN THE ADVSRY AREA BUT TOO IFFY TO GO INTO WARNING CRITERIA THERE ATTM. OTRW FORECAST QUITE TRICKY AS FAR AS POPS/TEMPS GO GIVEN QUICK RISE IN READINGS IN SOME SPOTS AND ONLY SPOTTY PRECIP OVER FAR NW ZONES EARLY THIS MORNING. MODELS SUGGEST WILL NEED TO WAIT FOR BETTER CAA TO KICK UPSLOPE INTO GEAR THIS AFTERNOON AS BEST RH/LIFT LIFTS OFF TO THE NE EARLY ON. EXPECT WILL ACTUALLY SEE MOST OUTSIDE THE UPSLOPE NW TIER BREAK INTO SOME SUN THIS MORNING WITH CONTINUED DOWNSLOPE LIMITING CLOUDS UNTIL COLDER AIR ALOFT ARRIVES OVER THE EAST LATER. THUS PLAN TO CUT POPS BACK TO ONLY THE UPSLOPE WESTERN ZONES THRU THIS AFTERNOON WHERE SHOULD TREND TOWARD ALL -SHSN AFTER MIDDAY ONCE COLDER SFC-85H AIR WORKS IN. LOOKS LIKE STRONG SUBSIDENCE TO HINDER DEPTH OF RH AS WELL SO WONT GO MUCH MORE THAN AN INCH OR SO OF SNOW FAR NW LATER ON. WILL START TEMPS IN THE 30S-40S WEST AND HAVE FALLING VALUES THIS AFTN WHILE THICKNESS/INSOLATION SUGGEST UPR50S-LOW 60S POSSIBLE SE IN DOWNSLOPE AND LAGGING CAA. ARCTIC SHOT ROLLS IN BEHIND THE FRONT TONIGHT WITH CRASHING DEWPTS AND LOWS FALLING INTO THE TEENS WEST AND LOW/MID 20S OUT E. GIVEN PROGGED DRY AIR...PLAN TO CUT POPS ALL AREAS AFTER EARLY THIS EVENING ESPCLY SINCE UPSLOPE TO WEAKEN OVERNIGHT. HIGH PRES WILL BUILD OVERHEAD FRI WHILE COLDEST AIR ALOFT ALREADY EXITING IN RESPONSE TO 5H TROF PASSING N. HOWEVER FAST UPPER JET LIKELY TO SPILL SOME MID/HIGH CLOUDS IN BY AFTN SO WILL STAY ON THE COLD SIDE OF MOS WITH 20S/30S WEST AND 40ISH SE UNDER PC SKIES. SINCE COLDEST AIR OF THE SEASON...WILL ISSUE SPS TO ADDRESS COLD AND WIND CHILLS MOUNTAINS OVERNIGHT WHICH SHOULD DROP TO JUST ABOVE ADVISORY CRITERIA IN THE WEST BY EARLY FRI. LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... COLD AIR WILL CONTINUE TO QUICKLY RETREAT INTO THE WEEKEND IN RESPONSE TO BUILDING 5H HEIGHTS AND EXODUS OF SURFACE RIDGE OFFSHORE. LOWS NOT QUITE AS COLD SAT MORNING PER WARMING ALOFT AND CLOUDS...THEN A DECENT REBOUND SAT AND ESPCLY SUNDAY ONCE DEEPER RETURN FLOW WAA GETS GOING. NEXT UPPER SYSTEM DEVELOPING OVER THE CENTRAL STATES SHOULD INTERACT WITH GULF TRAJECTORY TO BRING SHOWER CHANCES BACK LATER SUNDAY INTO MON AS WEAK TROF UNDER MIDWEST WAVE EDGES SLOWLY EASTWARD. APPEARS MILD SCENARIO MAY THEN HOLD INTO MIDWEEK WITH DEEP S/SW FLOW BETWEEN SE RIDGE AND CENTRAL STATES TROF. THIS SHOULD ALSO SPELL A WETTER REGIME AS WELL WITH TEMPS SURGING WELL INTO THE 50S/60S FOR HIGHS FOR MON-WED. AVIATION... A CLIPPER AND A WARM FRONT PASSED THROUGH THE REGION THIS EVENING. MOST LIFR/IFR CONDITIONS HAVE REBOUNDED TO VFR BY 06Z THU AND WILL REMAIN THAT WAY THROUGH THE PERIOD. LOW LEVEL JET CREATING WIND SHEAR PROBLEMS WITH LOW ELEVATION SURFACE WINDS LESS THEN 6 KTS...2000 FT WINDS AROUND 30KTS AND 3500 FT WINDS AROUND 40KTS. WILL KEEP WIND SHEAR IN TAFS THROUGH SUNRISE. COLD FRONT TO MOVE THROUGH THE AREA THURSDAY AFTERNOON. PRECIP LOOKS TO BE MOST LIQUID WITH CHANGE OVER TO SNOW WITH THE FRONTAL PASSAGE IN THE AFTERNOON FOR THE MOUNTAINS. PRECIP AMOUNTS WILL BE LIGHT. STRONG PRESSURE RISES LATE THURSDAY AFTERNOON AND EVENING HAVING POTENTIAL TO BRING STRONG WIND EVENT INTO THE AREA. HOWEVER...JET DYNAMICS AND PRESSURE RISES NOT QUITE IN PHASE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HIGH WIND WARNING FOR VAZ015-016 UNTIL 4 PM THURSDAY. ...WIND ADVISORY FOR VAZ007-009>014-017>020 UNTIL 4 PM THURSDAY. NC...HIGH WIND WARNING FOR NCZ001-018 UNTIL 4 PM THURSDAY. ...WIND ADVISORY FOR NCZ002 UNTIL 4 PM THURSDAY. WV...NONE. && JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 314 AM EST THU NOV 24 2005 NCZ001-018-VAZ015-016-250815- ASHE-WATAUGA-GRAYSON-CARROLL- 314 AM EST THU NOV 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT TODAY FOR STRONG WESTERLY WINDS AT 30 TO 40 MPH...WITH GUSTS TO 60 MPH ACROSS THE HIGHER ELEVATIONS. LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE TEENS OVERNIGHT. THIS IN COMBINATION WITH A LINGERING BREEZE THROUGH LATE TONIGHT WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS TO NEAR ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF WIND SPEEDS OR WIND DAMAGE ARE REQUESTED. NCZ002-VAZ007-009>014-017>020-250815- ALLEGHANY-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- FLOYD-CRAIG-BATH- 314 AM EST THU NOV 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FOR STRONG WESTERLY WINDS AT 20 TO 30 MPH...WITH GUSTS TO 50 MPH ACROSS THE HIGHER RIDGES. TEMPERATURES ARE EXPECTED TO FALL INTO THE TEENS LATE TONIGHT. THIS IN COMBINATION WITH CONTINUED BREEZES OVERNIGHT WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS TO NEAR ZERO BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WVZ042>045-250815- MERCER-SUMMERS-MONROE-GREENBRIER- 314 AM EST THU NOV 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE 5 TO 15 DEGREE RANGE. THE COMBINATION OF LIGHT WESTERLY WINDS WILL PRODUCE WIND CHILL VALUES BETWEEN ZERO AND 5 BELOW BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ022>024-250815- ROANOKE-BOTETOURT-ROCKBRIDGE- 314 AM EST THU NOV 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT STRONG WESTERLY WINDS AT 15 TO 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED ALONG THE BLUE RIDGE TODAY. IN ADDITION OVERNIGHT LOW TEMPERATURES WILL FALL INTO THE TEENS TO LOW 20S. LINGERING WESTERLY WINDS WILL COMBINE WITH THESE TEMPERATURES TO PRODUCE WIND CHILLS NEAR 10 DEGREES BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ003>006-019-020-VAZ032>035-043>047-058-059-250815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 314 AM EST THU NOV 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479828.